Alert archive / Michigan / Flood Watches in 2019

Flood Watch 2, NWS Gaylord, MI

October 1, 2019Arenac County, Gladwin County, Michigan

NWS Gaylord, MI issued this flood watch at Oct 1, 2019, 4:00 PM EDT for Arenac County, Gladwin County, Michigan. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Oct 1, 2019, 4:00 PM EDT (20:00 UTC)
Expired
Oct 2, 2019, 9:57 AM EDT
In force
18 hr
Issued by
NWS Gaylord, MI
Flood severity
None

Counties Arenac County, MI, Gladwin County, MI

The radar

The NCL Michigan radar (KAPX), 112 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2019-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2019-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
311 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

764 
WGUS63 KAPX 012000
FFAAPX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Gaylord MI
400 PM EDT Tue Oct 1 2019

MIZ041-042-020400-
/O.NEW.KAPX.FA.A.0002.191001T2000Z-191002T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gladwin-Arenac-
Including the cities of Gladwin and Standish
400 PM EDT Tue Oct 1 2019

...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON...

The National Weather Service in Gaylord has issued a

* FLOOD WATCH for a portion of Northern Lower Michigan, 
  including the following areas, Arenac and Gladwin. 

* Through Wednesday afternoon

* Rounds of showers and thunderstorms will bring widespread 
  rainfall of 1 to 2 inches tonight into Wednesday, with the 
  possibility of localized amounts of 3 inches or more. 

* There is a chance for flooding along area rivers and stream and
  in low lying areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
3 follow-up statements
629 
WGUS63 KAPX 020139
FFAAPX

Flood Watch
National Weather Service Gaylord MI
939 PM EDT Tue Oct 1 2019

MIZ041-042-020945-
/O.CON.KAPX.FA.A.0002.000000T0000Z-191002T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gladwin-Arenac-
Including the cities of Gladwin and Standish
939 PM EDT Tue Oct 1 2019

...FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY AFTERNOON...

The FLOOD WATCH continues for

* A portion of Northern Lower Michigan, including the following 
  areas, Arenac and Gladwin. 

* Through Wednesday afternoon

* Rounds of showers and thunderstorms will bring widespread 
  rainfall of 1 to 2 inches tonight into Wednesday, with the 
  possibility of localized amounts of 3 inches or more. 

* There is a chance for flooding along area rivers and stream 
  and in low lying areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
302 
WGUS63 KAPX 020734
FFAAPX

Flood Watch
National Weather Service Gaylord MI
334 AM EDT Wed Oct 2 2019


MIZ041-042-021900-
/O.CON.KAPX.FA.A.0002.000000T0000Z-191002T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gladwin-Arenac-
Including the cities of Gladwin and Standish
334 AM EDT Wed Oct 2 2019

...FLOOD WATCH REMAINS IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...

The FLOOD WATCH continues for

* Arenac and Gladwin Counties in northern lower Michigan.

* Until 3 PM EDT this afternoon

* Showers will continue this morning, before diminishing toward 
  midday. An additional half-inch or so of rainfall is expected 
  this morning, on top of the 1 to 2 inches than has already 
  fallen.

* There is a chance for flooding along area rivers and streams, in
  low lying areas, and in places that drain poorly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$

JZ
854 
WGUS63 KAPX 021357
FFAAPX

Flood Watch
National Weather Service Gaylord MI
957 AM EDT Wed Oct 2 2019

MIZ041-042-021500-
/O.CAN.KAPX.FA.A.0002.000000T0000Z-191002T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gladwin-Arenac-
Including the cities of Gladwin and Standish
957 AM EDT Wed Oct 2 2019

...FLOOD WATCH IS CANCELLED...

The FLOOD WATCH for a portion of Northern Lower Michigan has been
cancelled. Only a few light rain showers remain across the region
so the flooding threat has ended. 

$$

AJS

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this flood watch went out at Oct 1, 3:35 PM EDT, 25 minutes earlier.

Area forecast discussion, Oct 1, 3:35 PM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
335 PM EDT Tue Oct 1 2019

.NEAR TERM...(Through Tonight)
Issued at 326 PM EDT Tue Oct 1 2019

...Heavy rain chances continue through tonight...

High Impact Weather Potential...Widespread heavy rainfall with
some potential for flooding.

Pattern Synopsis/Forecast...

A cold front associated with a low pressure system currently over
western Quebec divides said low pressure and a large area of high
pressure over the southeastern United States. The cold front has
swept through northern Michigan already...dropping temperatures
from the 70s into the 60s. Said cold front will then stall as a
quasi-stationary front over central lower Michigan as it merges
with a warm front associated with a developing area of low
pressure over the northern Great Plains. Exactly where this stalls
will produce the heavier axis of rain for tonight. PWAT values
will still be between 1.50" and 2.00" tonight. Ensemble members
continue to have a very large spread on QPF amounts, ranging
anywhere from 0.40" to 2.50" south of the M-55 cooridor...which
has a mean of around 1.00" to 1.50" of rain. Of course there will
be locally higher amounts in embedded thunder and heavier showers.
High-res models favor the lower end amounts with the heavier axis
of rain setting up south of the forecast area into central lower
Michigan. Highest rain reports thus far for our CWA is around
0.50" over northwest lower Michigan. There is still some
uncertainty on where exactly this heavy rain will set up as models
are all over the place. Looking at radar trends, there is an area
of rain over northern Wisconsin, spreading through southern
Minnesota and into the Dakotas. This is the precip that should
ride just north of said quasi-stationary front tonight and bring
another round of heavier precip to northern Michigan. Winds should
become more northeasterly tonight as aforementioned low pressure
system over the northern Plains nears the forecast area.
Temperatures will continue to drop throughout the rest of the
afternoon and tonight with CAA...with lows by daybreak in the
upper 40s to low 50s.

&&

.SHORT TERM...(Wednesday through Friday)
Issued at 326 PM EDT Tue Oct 1 2019

High Impact Weather Potential: Heavy rain chances

Pattern/Forecast: A shortwave crossing the northern Rockies toward
us will continue to try and flatten general ridging over the eastern
third of the country. At the surface a weak low will be riding along
the front near Chicago early in the morning. Showers will be trying
to wrap around this circulation, but they will be fighting drier air
from a high moving through Ontario. Current thinking hasn't changed,
with showers and heavier rain sticking mainly south of M-72 and
maybe even south of M-55, depending on how far south the front sinks
south Tuesday night. Highs will struggle to rebound much, if at all,
from the overnight low near 50. Gusty winds with the healthy
pressure gradient through the day will relax a little during the
early night. Winds slowly veer around to easterly through the night
as the next low pressure system starts to affect our wind field.

Rain chances increase again late Wednesday night into Thursday as we
get some help from jet entrance dynamics and DPVA ahead of the
midlevel shortwave. This will be aided by a surface low crossing
Michigan through the day. Guidance has weakened this low and dropped
it farther south (presumably following the southward shift in
frontal placement in more recent guidance). Portions of the area
that had some dry time on Wednesday (north of M-72) will likely see
more rain on Thursday. Winds will be gusty once again with the
slightly increased pressure gradient of the low trekking through srn
Michigan. Temperatures will once again struggle to get out of the
50s. Things finally quiet down Thursday night, with winds and precip
diminishing as mid-level moisture gets stripped out from north to
south. Looking at forecast soundings, think some thick low level
clouds will keep the frost potential low for nrn lower on Thursday
night, but not out of the question. Some patchy frost could occur in
ern upper. Friday finally looks like a dry day for the whole area
with shortwave ridging passing the area, and surface high pressure
moving in.

&&

.LONG TERM...(Friday night through Tuesday)
Issued at 326 PM EDT Tue Oct 1 2019

High Impact Weather Potential...

High Impact Weather Potential: Patchy frost possible Friday night

Friday night has the best frost potential with the cool high
settling overhead, much less cloud cover, and a little light winds.
The weekend brings a pair of waves passing the area. The first on
Saturday night, and the second late Sunday into Monday, each kicking
off additional rain chances. Another relatively quiet period is
possible Tuesday into midweek as high pressure moves through the
Ohio Valley. High temperatures remain at or below normal for early
October.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 135 PM EDT Tue Oct 1 2019

Low pressure is now over western Quebec, with a cold front
trailing off across northeastern lower Michigan and into southern
Wisconsin. That front will continue it's eastern march. Showers
and thunderstorms will become widespread this afternoon into
tonight. Activity will be more widespread and heavier as one heads
south, so MBL/TVC will see worse conditions than APN/PLN. But all
sites will see MVFR to at times IFR conditions develop this
afternoon into tonight.

&&

.MARINE...
Issued at 326 PM EDT Tue Oct 1 2019

A slow-moving cold front will gradually ease across MI over the
next couple of days. Winds will become more northerly-
northeasterly tonight. Small craft advisories become increasingly
likely again tonight into Wednesday and possibly beyond.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...FLOOD WATCH through Wednesday afternoon for MIZ041-042.
LH...NONE.
LM...NONE.
LS...SMALL CRAFT ADVISORY until 2 AM EDT Wednesday for LSZ321.
&&

NEAR TERM...TL
SHORT TERM...STJ
LONG TERM...STJ
AVIATION...TL
MARINE...TL
Hazardous weather outlook, Oct 1, 4:03 AM EDT, 11 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
403 AM EDT Tue Oct 1 2019

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ016>018-020>036-
041-042-086>088-095>099-021200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Emmet-
Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-Alpena-
Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-
Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-Beaver Island-Charlevoix-
403 AM EDT Tue Oct 1 2019

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

Showers and thunderstorms with heavy rain will impact northern
Michigan this afternoon and tonight. The heaviest rain is expected
near and south of M-55. Localized flooding could develop if
showers and storms persist in any one location for a lengthy
period of time.

In addition, between noon and 10 pm, there is a marginal risk for
severe thunderstorms. This risk will be found near and south of a
line from Manistee, to Houghton Lake, to Oscoda. Any severe
storms will produce damaging wind gusts. In addition, a tornado or
two is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Areas of frost are possible both Thursday night and Friday night,
primarily across interior sections of northern Lower and eastern
Upper Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord

Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 4:13 AM EDTSmall Craft AdvisoryAPX18 hr
Oct 1, 4:00 PM EDTSmall Craft AdvisoryAPX67 hr

Nearby

Flood Watches in Michigan, 2019Every flood watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.